Hail, El Paso
- When
- August 21, 12:54 PM MST to 12:59 PM MST
- Where
- El Paso County, 3 mi E of (Aff)usaf Acdmy Colo
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.983, -104.817
6 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 21, 2:19 AM MST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 319 AM MDT SAT AUG 21 2004 .SHORT TERM... (TODAY AND TONIGHT) CHALLENGES IN THE SHORT TERM CENTER ON THE THREAT OF THUNDERSTORMS THIS AFTERNOON AND EVENING AND THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER AND NEAR MOUNTAINS AND THE THREAT FOR SEVERE THUNDERSTORMS OVER EXTREME EAST. LEE TROUGH SHOULD SET UP OVER THE EASTERN PLAINS TODAY BUT HOW FAR EAST STILL A QUESTION. MESOETA BRINGS A MID-LEVEL SHORT WAVE ACROSS THE MOUNTAINS AFTER 18Z WHICH SHOULD HELP PRODUCE WIDELY SCATTERED TO SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN THAT WILL ROLL OUT ACROSS THE I-25 CORRIDOR. PRECIPITABLE WATERS FORECAST TO BE .75 TO .80 ALONG I-25 CORRIDOR AND EASTERN MOUNTAINS SO THERE IS SOME POTENTIAL FOR SOME LOCALLY HEAVY RAIN. AT THE SURFACE LEE TROUGH FORMS EAST OF PUEBLO AND SOUTH WINDS PROVIDE SOME HIGHER DEW POINTS WITH NEAR 60 EAST OF LAMAR BY MID AFTERNOON. COULD BE 25 TO 35 KNOTS OF SHEAR AVAILABLE WITH CAPES 1200 TO 1500 OVER EXTREME EAST. HELD ON TO THE 20 AND 30 POPS OVER THE MOUNTAINS AND EASTERN PLAINS. TWEAKED TEMPS AND DEWPOINTS UP A LITTLE BIT BUT LEFT POPS ALONE. .LONG TERM... (SUNDAY THROUGH FRIDAY) ...TREND TOWARDS WARMER..BREEZIER AND DRIER WEATHER ON TRACK THROUGH MID WEEK...WITH ANOTHER POTENTIAL COLD FRONT ARRIVING FOR FRIDAY... PATTERN ALOFT WILL UNDERGO A CHANGE FROM THE WEST/NORTHWESTERLY FLOW EXPERIENCED PAST FEW DAYS...TO A SOUTHWESTERLY FLOW PATTERN AS A SERIES OF UPPER TROFS MOVE INTO THE PACIFIC NORTHWEST THEN EASTWARD ALONG THE NORTHERN TIER...BRUSHING BY NORTHERN COLORADO AT TIMES. TIMING THESE WILL BE THE MAIN CHALLENGE...WITH ETA/GFS BRINGING ONE ACROSS THE NRN US ROCKIES ON MONDAY. NOT MUCH MOISTURE WITH THESE SYSTEMS COMING ACROSS CWA AS MAIN ENERGY AND LIFT REMAIN TO THE NORTH...BUT SHOULD SEE A TREND TOWARDS BREEZIER AND WARMER CONDITIONS FOR SUNDAY AND MONDAY AS 700 TEMPS APPROACH +12 TO +14C. THIS SHOULD YIELD READINGS IN THE 90S FOR THE LOWER ELEVATIONS...WITH PRIMARILY 60S AND 70S FOR THE HIGHER ELEVATIONS. STILL ENOUGH MID AND HIGH LVL MOISTURE TO WARRANT SOME ISOLATED AFTN POPS...WITH BEST CHANCES ON SUNDAY ACROSS THE HIGHER AREAS BEFORE STRONGER WINDS ON MONDAY HELP DRY OUT LWR LVLS. FOR TUES...00Z-06Z ETA AND 18Z DGEX STILL CONSISTENTLY ADVERTISING A WEAK SURGE MOVING THROUGH SOUTHEAST CO LATE MON NIGHT/EARLY TUES. GFS DOESNT DEPICT THIS FRONTAL PASSAGE. EITHER WAY IT GOES...TUES SHOULD STILL BE WARM AS FRONT WILL LIKELY BE SHALLOW AND SOUTHWEST FLOW ALOFT MIXES DOWN IN THE AFTN. KEPT TEMPS ON THE WARM SIDE FOR NOW WITH ONLY SOME ISOLATED AFTN POPS AS WEAK SHORTWAVES MOVE THROUGH THE FLOW ALOFT ACCOMPANIED BY SOME MID/HIGH LEVEL MOISTURE. SIMILAR PATTERN CONTINUES FOR WED. LONG RANGE MODELS SUGGEST A STRONGER TROF WILL MOVE ACROSS CO ON THURS...WHICH COULD USHER IN SOME COOLER AIR FOR FRIDAY BEHIND THE ACCOMPANYING COLD FRONT. FOR NOW...KEPT CURRENT GRIDS AS IS WHICH PLAY TEMPS AROUND/SLIGHTLY BELOW MEX GUIDANCE VALUES. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1206 PM MDT SAT AUG 21 2004 COZ058>089-093>099-221930- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1206 PM MDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WAS VISIBLE IN SATELLITE PICTURES LATE SATURDAY MORNING TRACKING ACROSS THE COLORADO MOUNTAINS. THIS DISTURBANCE WILL PASS OVER THE PIKES PEAK REGION AND THE REST OF THE SOUTHERN FRONT RANGE BY EARLY AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT THEY WILL PRODUCE BRIEF HEAVY RAIN SHOWERS AND LIGHTNING. IN ADDITION...ELEVATIONS ABOVE 10000 FEET...INCLUDING THE SUMMIT OF PIKES PEAK...COULD SEE A MIXTURE OF SMALL HAIL AND ICE PELLETS IN THE SHOWERS. THUNDERSTORMS WILL SPREAD EAST ONTO THE PLAINS BETWEEN 1 AND 2 PM MDT. THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN SHOWERS...LIGHTNING AND GUSTY WINDS. IT IS POSSIBLE THAT SEVERE THUNDERSTORMS MAY DEVELOP OVER THE EXTREME EASTERN PLAINS LATE IN THE AFTERNOON. IN ADDITION TO LIGHTNING AND GUSTY WINDS...ONE OR TWO OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE PERIOD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH. A COLD FRONT MAY BRING AN UPSWING IN PRECIPITATION CHANCES FOR THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE EXTREME EASTERN PLAINS LATE THIS AFTERNOON INTO THIS EVENING. LW
The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
A slow moving severe thunderstorm caused heavy rain and closed the B street gate at Fort Carson and stalled several cars on the surrounding roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419494, 5419495, 5419496, 5419497, 5419498, 5419500, 5419499.